Hepatitis C isn't really the kind of condition what is referred to as being positive. I mean maybe it was a long time ago. It just sounds odd to hear that expression in relation to HCV. So much has changed since 1997.
How would Gilead be able to offer assistance without knowing your Genotype?
Either way now might be a good time to go back to the beginning and get genotyped and find out your viral load. It seems like there are some pieces of the story missing.
☞ What was the basis for only having 2 to 5 years to live? If you were told that in 1997 you have obviously disproven that prediction
☞ What stage of fibrosis are you? ☚
Your depression is controlled so I am not sure if you would encounter problems when you treat. On the other hand we do not know your genotype but since you are treating with newer meds depression might not be as big of an issue. Still it would help to know your genotype since there are could be a few possibilities of the meds you might take.
I went on an AD (anti depressant) prior to treatment since I was concerned about depression and in my case it helped tremendously. Plus, the support on here was phenomenal. I treated 48 weeks and I do not know how I would have made it if it weren't for the forum.
Depression ended up not being the issue as much as being scared and feeling isolated since no one in my personal life really understood what I was going through.
I think the more you learn about the virus and the meds the less vulnerable you will feel and the more confident you will feel about treatment and your ability to handle whatever comes your way. If you were diagnosed in 1997 now might be a good time to think about treating (if you need to) since LOTS has changed as far as the meds are concerned. They are way less harsh and treatment durations are shorter. Still, it would be helpful to know your genotype before anything more concrete can be said.
Welcome to the forum.
I agree with Idyllic that there are some pieces missing from your medical history and some of it is not clear.
It is not clear what is meant by "positive." Are you sure you have Chronic Hepatitis C or do you just have the antibodies (which are referred to as being positive of negative).
If you do have Hepatitis C, then you do need to be Genotyped and you do need to find out what your current viral load is. You will also need other baseline testing and you will need to find out what stage of liver fibrosis you have.
I would recommend finding a Hepatologist at a large university affiliated medical center. He/she will be up to date on the most current treatments. There are several new treatments out and more to come in the next few months, so you want to treat with a doctor who is knowledgeable and competent.
I don't know why the doctors would be refusing Hepatitis C treatment for people with Depression. Interferon can cause Depression but you won't be using Interferon. There are Interferon free treatments available. Even with Interferon treatments, the doctors treated people with Depression unless they were very unstable or suicidal. I have a long history of Depression and I treated in 2011-2012 for 48 weeks with Interferon, Ribavirin, and Incivek. I did fine. I was already on an antidepressant prior to treatment and I had absolutely no problems with Depression during treatment. I am now off the antidepressant and doing fine. I am also cured of Hep C. But, bottom line, the new treatments are Interferon free so you would not be on Interferon.
I would just keep looking for a doctor who will treat you. And, as I said, I would get a Hepatologist at a large university affiliated medical center. Surely there must be a Hepatologist in Dallas who will treat you.
Wishing you the best.
"Has anyone encountered this particular situation? "
In the past when all treatments used interferon someone having a history of clinical depression was commonly put on antidepressants before starting treatment to avoid treatment induced depression.
Fortunately there are now interferon-free treatments for all common genotypes so people don't have to deal with the many possible side effects caused by the use of interferon to treat hepatitis C. For this reason and many others involving effectiveness and safety interferon is phased out so no one needs to ever treat with such a toxic drug again.
Many of us have treated with interferon and are glad never have to treat with it again.
SIDE EFFECTS: Flu-like symptoms (e.g., fever, chills, muscle aches, fatigue, headache, joint pain, nausea, stomach pain, cough) may occur. If instructed to do so, you may take pain/fever-reducing medications (e.g., acetaminophen, ibuprofen) to help with these symptoms. Dry mouth, loss of appetite, weight loss, trouble sleeping, diarrhea, dry skin, or redness/swelling at the injection site may also occur. If any of these effects persist or worsen, notify your doctor or pharmacist promptly.Tooth and gum problems may sometimes occur during treatment. Having a dry mouth can worsen this side effect. Prevent dry mouth by drinking plenty of water or using a saliva substitute. Brush your teeth well at least twice a day and have regular dental exams. If you experience vomiting during treatment, rinse your mouth afterwards to lessen the chance of tooth and gum problems.Temporary hair loss may occur. Normal hair growth should return after treatment has ended.Remember that your doctor has prescribed this medication because he or she has judged that the benefit to you is greater than the risk of side effects. Many people using this medication do not have serious side effects.Tell your doctor right away if you have any serious side effects, including: persistent sore throat or fever, easy or unusual bleeding/bruising, unusually severe fatigue, unusually slow/fast/pounding heartbeat, severe stomach pain with nausea/vomiting, black/tarry stools, vomit that looks like coffee grounds, yellowing eyes or skin, dark urine, increased thirst/urination, bloody diarrhea, numbness/tingling of arms/legs.Get medical help right away if any of these rare but very serious side effects occur: chest pain, vision changes (such as blurred vision, partial loss of vision), seizures, one-sided weakness.This drug may cause you to develop serious mental/mood changes that may get worse during treatment or after your last dose. Tell your doctor right away if you have symptoms such as confusion, depression, suicidal thoughts, unusual irritability, or aggressive behavior. If this occurs, psychiatric therapy and monitoring is recommended during and after treatment with this medication.A very serious allergic reaction to this drug is unlikely, but get medical help right away if it occurs. Symptoms of a serious allergic reaction may include: rash, itching/swelling (especially of the face/tongue/throat), severe dizziness, trouble breathing.This is not a complete list of possible side effects. If you notice other effects not listed above, contact your doctor or pharmacist.In the US -Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.
So a history of clinical depression is no longer a contraindication to getting treatment for hepatitis C.
There are many very good doctors (hepatologists and gastroenterologists) in the Dallas area who are educated and experienced in the latest interferon free treatments. I would suggest finding one of these doctors and steering clear of the other ignorant lot who still think depression and hep C treatment is an issue or don't know that there is treatments for clinical depression as well.
Good luck treating your hepatitis C.
We had a thead on the forum that listed good Hepatologists and GIs. Here is what one of our members said about her doctor in Dallas:
"I will add Dr Abdullah Mubarak of the Liver Institute at Methodist Hospital in Dallas. The Liver Institute is a transplant center and he is a hepatologist. I have been under his care for this treatment with the PIs. "
So you could try getting an appt. with Dr. Mubarek at the Liver Institute at Methodist Hospital in Dallas.
Hello, just wanted to tell you that my history of mild depression was a reason for me to treat with Solvaldi and Olysio. I am 1A and with depression you do not have to treat with the older treatments that tend to have depression as side effect because it could make your depression worse. So I think it was a good thing to get my treatment with the least side effects and my info was sent to the drug companies to verify the reason for treatment with the newer treatments. A Doctor should never tell you to get your affairs in order with the new medicines out to treat hep c now. I think you should look for another doctor that might have a better bedside manner.
I have not experienced this myself, but on one of the threads onthos Forum someone said how to get a letter from your Psychr or psycho for you Hep Dr to send as justification for using the 'newer' meds - anf that was not even for the ones coming out in late Fall/early winter.
Please look through the old threads to see if you can find it----or maybe someone with that experience will post it again here.
I agree with all above, you need a new, really good specialist.
Hope this helps! DON'T believe that doctor! Hang in ther and keep on keeping on!!! Treatment is too close to defeating this dragon forever. Pat